Pennsylvania, 2018

Damaging Winds in Pennsylvania, August 29, 2018

August 29, 2018 · NWS CTP · 4 events in 3 counties and zones

A cold front pushed into a very warm and humid airmass over northwestern Pennsylvania during the evening of August 29, 2018, generating a broken line of storms. Several bow echoes were observed, and a few of the storms exhibited rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front pushed into a very warm and humid airmass over northwestern Pennsylvania during the evening of August 29, 2018, generating a broken line of storms. Several bow echoes were observed, and a few of the storms exhibited rotation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 4:09 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 29, 4:09 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
509 PM EDT Wed Aug 29 2018

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
Pennsylvania tonight and Thursday. The front will stall out just
south of the region Friday and Saturday, then return north as a
warm front late in the weekend. A building subtropical ridge is
expected over the Mid Atlantic region early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another very warm and uncomfortably humid late summer afternoon
across central PA. Convection has been inhibited by warm temps
aloft and a ribbon of relatively lower pwats over the
Alleghenies keeping the day rain-free for most. Saw a lone
shower cell fire over the Lower Susq at mid afternoon before
collapsing within 30-45 minutes.

The best chance of showers/storms will come this evening across
the northwest counties as slowly approaching cold front and
prefrontal lake breeze boundary push into my northwest counties.
Sufficient mid level flow and shear noted ahead of this feature
may still support an isolated stronger storm this evening over
the northwest. In addition, a few rogue cells may reach into the
Laurel Highlands but these are increasingly encountering warmer
mid levels and will likely dissipate before reaching my area.
Heat Advisory remains in effect for our Susq Valley and Scent
Zones through this evening.

After the evening diurnal maximum, expect a broken line or two
of showers with isold tsra to be tracking through the northwest
and central mountains late tonight into the pre dawn hours
Thursday as the front slowly advances. Aside from an isolated
evening shower or storm, the east and south should remain dry
overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Secondary surge of cooler air will push the stalling sfc front
into my southeastern counties on Thursday morning through
midday. Although the large scale forcing is less than
impressive, diurnal heating of moist/unstable air mass is likely
to support scattered convection across the southern counties
during the late morning and afternoon. Shear is meager, so
limited threat of organized severe weather at this time.

The most pronounced cooling Thursday will be across the
northwest mountains, where model soundings suggest the day will
begin with upsloping stratus/patchy drizzle. Brightening skies
are expected by afternoon, but model blends only indicating
highs in the low 70s. Meanwhile, warm and humid conditions are
likely to persist ahead of secondary cold front with highs in
the mid to upper 80s over the Lower Susq Valley.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The medium range guidance has the high continuing to be pushed
off shore as a shallow trough moves through and should bring
break from the heat Friday and Saturday. High pressure tracking
across New England will push frontal boundary south of the
region and result in a cooler southeast flow off the Atlantic.
Model soundings indicate there will be a fair amount of cloud
cover both days, along with the chance of showers, primarily in
the region of best orographic forcing over the south central
mountains/Laurels.

Both the 12Z NAEFS and ECENS indicate a return to very warm and
humid conditions Sunday through Tuesday, as surface high drifts
southeast off the east coast, allowing the stalled frontal
boundary to lift north as a warm front. A subtropical ridge over
the western Atlantic is progged to retrograde, taking up
residence over the Mid Atlantic coast by early next week. Under
the influence of this feature, expect above normal temperatures,
high humidity and a daily chance of PM convection.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Minor adjustments to the late afternoon TAFS.

About the only spot in line to see a shower or thunderstorm
early this evening is BFD.

Earlier discussion below.

Strong high pressure sfc and aloft should keep most of the area
dry through this evening. Activity this evening will organize
along or just behind the cold front over northwest PA. With
limited upper level support, thus showers and storms will most
likely weaken as they move to the east and south overnight.

Some showers and storms will be possible on Thursday, mainly
across the east and south.

.Outlook...

Fri...AM restrictions (as low as IFR or LIFR) in fog/stratus,
then VFR.

Sat...MVFR cigs with chc -shra and areas of drizzle.

Sun...Chance of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ028-036-046-
049>053-056>059-063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Fitzgerald/Ceru
AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 29, 5:12 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
612 AM EDT Wed Aug 29 2018

PAZ019-024>027-033>035-042-045-301015-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Sullivan-Southern Clinton-
612 AM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056>059-063>066-301015-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
612 AM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-037-041-301015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-
612 AM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 4:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT WED AUG 29 2018

PAZ004-292145-
Warren PA-
509 PM EDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 545
PM EDT...

At 508 PM EDT, Doppler radar indicated a strong thunderstorm moving
into western Warren County near Spring Creek, moving east at 40 mph.

Winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Garland around 515 PM EDT.
  Lottsville around 520 PM EDT.
  Youngsville around 525 PM EDT.
  Russell around 540 PM EDT.

Other locations impacted by this storm include Bear Lake, Starbrick
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7892 4183 7892 4172 7961 4199 7961
      4200 7960
TIME...MOT...LOC 2108Z 248DEG 34KT 4187 7956

Dangelo

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 29, 4:50 PM EST
Where
Warren County, 0.1 mi NE of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.851, -79.149

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Liberty Street in Warren near the intersection with 6th Avenue.

Thunderstorm Wind, McKean

When
August 29, 5:35 PM EST
Where
McKean County, 1.42 mi NW of Big Shanty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.843, -78.691

A severe thunderstorm producing winds estimated near 60 mph knocked down large branches southwest of Lewis Run.

Thunderstorm Wind, McKean

When
August 29, 5:51 PM EST
Where
McKean County, 0.68 mi ENE of Cyclone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.834, -78.588

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near the intersection of Route 646 and Bingham Road.

Thunderstorm Wind, Elk

When
August 29, 6:33 PM EST
Where
Elk County, 0.76 mi WSW of Daguscahonda
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.417, -78.684

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Route 120 between Ridgway and Saint Marys.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772389, 772390, 772391, 772392.